Colorado, 2024High Wind in Colorado, February 27, 2024
February 27, 2024 · NWS BOU · 1 event in 1 county or zone
Strong winds developed in the mountains of Boulder and Grand counties. Peak wind gusts included 78 mph near Winter Park, and 75 mph near Brainard Lake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed in the mountains of Boulder and Grand counties. Peak wind gusts included 78 mph near Winter Park, and 75 mph near Brainard Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 27, 6:44 PM MST, 2 hours 46 minutes earlier. Its key messages:
- Significant travel impacts in the mountains from snow, strong winds, and blowing snow will continue through this evening.
- Dry and warming conditions Wednesday through Saturday.
- The next chance for accumulating snow across the area arrives on Sunday with colder air but poor computer model agreement on the evolution of the storm system and impacts.
Area forecast discussion, Feb 27, 6:44 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
644 PM MST Tue Feb 27 2024
.KEY MESSAGES...
- Significant travel impacts in the mountains from snow, strong
winds, and blowing snow will continue through this evening.
- Dry and warming conditions Wednesday through Saturday.
- The next chance for accumulating snow across the area arrives on
Sunday with colder air but poor computer model agreement on the
evolution of the storm system and impacts.
&&
.UPDATE...
Issued at 631 PM MST Tue Feb 27 2024
Cross sections indicate strong northwesterly up to 55kts across
the mountains this evening. This may lead to downslope winds
across parts of the foothills and urban corridor through Wednesday
morning; expect a brief period of wind gusts up to 30-45 mph.
As northwest flow increases, higher elevations may experience
wind gusts up to 65 mph now through Wednesday morning just under
high wind criteria. PoPs were also updated to include additional
snow showers across Lincoln county through 10 PM tonight as an
upper jet supports banding through this period.
UPDATE Issued at 416 PM MST Tue Feb 27 2024
There is good low level upslope flow and convergence over the
northern Palmer Divide this afternoon. As a jet is moving
overhead, a band of snow has developed in Douglas County with some
snow showers extending into Elbert County. PoPs were increased
dramatically to account for the snow showers that will continue
into the early evening. Some areas in Douglas County could see a
quick inch of additional snow.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 202 PM MST Tue Feb 27 2024
Area radars are indicating some moderate to heavy snow still
falling over Lincoln County over the southeastern CWA. That snow
band will continue moving east and should be out of the CWA by
sunset. There is still some areas of snow and blowing snow over
the high mountains at this time. Will let the Winter Storm Warning
going there as it is still snowing. Current temperatures over the
plains are mainly in the 20s F with north and northeasterly winds
still blowing in the 8 to 25 mph range.
Models show the upper trough to be east of the CWA early this
evening with decreasing westerly flow aloft for our area overnight
and Wednesday. There is decent downward vertical velocity for the
forecast area from 06Z-18Z tonight into Wednesday. The cross
sections also show a mountain wave set-up later tonight and
Wednesday morning. It's not a great one; highlights shouldn't be
needed, but it will be windy in the high mountains and higher
foothills east of the divide through the morning hours of
Wednesday. As far as the snow goes, will leave it in this evening
over the high mountains, then decrease it later tonight. Wednesday
is dry in all areas. For temperatures, highs on Wednesday should
warm up to right at seasonal normals for the date.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 123 PM MST Tue Feb 27 2024
The pendulum will swing back to a warmer and drier period
Thursday through Saturday. The flow aloft will be lightest on
Thursday as a weak trough axis passes to the southeast and a ridge
ridge axis moves overhead. It then increases Friday into
Saturday, as the flow aloft increase and shifts more to the
southwest. High temperatures on Thursday will warm back to around
60, with mid 60s expected across the plains on Friday and
Saturday. Fire weather conditions will again get elevated
especially to the south and east of Denver, as relative humidities
may drop below 15 percent especially on Saturday. Southerly winds
will increase over the plains this weekend. Sunday into Monday,
moisture will increase over the mountains with the chance of snow
returning to the high country. Across the plains it will be dry
and cooler but strong southerly winds will again keep the fire
weather conditions elevated across the plains. Monday and Tuesday,
the chance of snow will continue in the high country, with cooler
more seasonal temperatures across the plains. A broad trough will
pass across WY/CO at that time with a slight chance of
precipitation spreading onto the plains as well.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 456 PM MST Tue Feb 27 2024
Weak snow showers continue across the Palmer Divide. This outcome
remains low but if snow showers are able to sustain at KAPA then
VFR conditions may drop to MVFR through 02Z. Otherwise, VFR
conditions continue through the TAF. Tonight through Wednesday
morning, strong northwest flow may lead to wind gusts up to
20-28kts at KBJC due to downslope winds. This outcome may continue
until 12Z Wednesday morning. KAPA and KDEN shift southwesterly
near 09-10Z as cloud decks lift becoming FEW to SKC. Wednesday
afternoon, winds remain under 10kts through the rest of the TAF
period.
&&
.FIRE WEATHER...
Issued at 123 PM MST Tue Feb 27 2024
Fire weather conditions will be marginal for the plains of east
central CO on Friday, then elevated to near critical south and
east of Denver on Saturday. Saturday will likely have the most
favorable conditions for large fire growth. Relative humidities
are forecast to drop below 15 percent, with southerly winds
potentially gusting 25-35 mph. Sunday looks like it will be cooler
but strong south/southwest winds could still produce marginal
fire weather conditons primarily over southeast Elbert and Lincoln
counties.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MST this evening for COZ031-033-
034.
&&
UPDATE...AD
SHORT TERM......Koop
LONG TERM.......Coop
AVIATION...AD
FIRE WEATHER....Coop
Hazardous weather outlook, Feb 27, 10:51 AM MST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MST Tue Feb 27 2024
COZ030>051-281800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MST Tue Feb 27 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
A band of snow will continue pushing eastward across the plains of
northeast Colorado at this time. The band is moving eastward and
should bring 1 to 2 inches of new snow to most of the plains
before is pushes east of the area by mid to late afternoon.
Snow will continue over the high mountains through today,
decreasing to light snow showers this evening. Snowfall rates of
up to 1/2 inch per hour are still possible through late afternoon.
Winter driving conditions can be expected in the mountains and
over the plains where snow is falling.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports will be appreciated.
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 27, 9:30 PM MST to 10:15 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$20 million · 59 kt wind · 6 events
- Strong Wind in Tennessee, February 27, 20241 death · 1 event
- Tornado and Hail in Michigan, February 27 to 28, 2024$1.8 million · EF1 · 10 events
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$1.3 million · 55 kt wind · 8 events
- Tornadoes and Flood in Illinois, February 27, 20241 injured · EF1 · 74 events
- Winter Weather in Minnesota, February 27, 20244 injured · $40,000 · 2 events
- Tornado and Hail in Illinois, February 27, 2024EF1 · 17 events
- Tornado in Indiana, February 27, 2024EF1 · 1 event
- Winter Weather in South Dakota, February 27, 202416 events
- High Wind in Texas, February 27, 202456 kt wind · 13 events
- Strong Wind in Kentucky, February 27 to 28, 2024$11,000 · 11 events
- Heavy Snow and Strong Wind in Idaho, February 27 to 29, 2024$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154253.